Missouri, 2023

Damaging Winds in Missouri, September 4, 2023

September 4, 2023 · NWS LSX · 2 events in 2 counties and zones

A marginally severe environment resulted in generally disorganized scattered convection in the late afternoon. A weak convective line and separate cell produced severe wind gusts and isolated damage in portions of southeast and east central Missouri, respectively.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A marginally severe environment resulted in generally disorganized scattered convection in the late afternoon. A weak convective line and separate cell produced severe wind gusts and isolated damage in portions of southeast and east central Missouri, respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 4, 1:54 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Sep 4, 1:54 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
254 PM CDT Mon Sep 4 2023

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 253 PM CDT Mon Sep 4 2023

Key Messages:

1) Isolated-widely scattered convection will continue into the early
evening before largely dissipating.  While some storms may be
strong, they are not expected to be severe.

2) Tuesday will be another hot and humid day with heat index
readings between 95 and 100 degrees.  Scattered thunderstorms will
also be possible.

3) A cold front will move through the area on Wednesday with another
chance for rain.  The remainder of the week into the weekend will be
cooler with near normal temperatures.

Isolated to widely scattered showers and thunderstorms have
developed this afternoon as an upper level low moves into southwest
Missouri/northwest Arkansas.  This convection will continue into the
early evening as the low drifts northeast and opens up...finally
becoming absorbed into the mean flow aloft tomorrow.  The SPC
mesoanalysis is showing around 2500 J/Kg MLCAPE this afternoon, but
the deep layer shear is only 15-20kts.  While some storms could
briefly be strong, storms capable of producing 60 mph winds and 1
inch or larger hail seem unlikely at this time.  The storms should
weaken and largely dissipate by 02-03Z.  Some weak, isolated
convection may linger over southeast Missouri forced by mid-level
vertical motion and upper level divergence out ahead of the low.

Tuesday continues to look hot and humid, with well above normal
temperatures and heat index readings between 95 and 100 degrees. It
looks like scattered convection could redevelop in the morning due
to weak to moderate low level moisture convergence, and continuing
upward vertical motion as the base of the now open short wave swings
through the Mid Mississippi Valley.  ~2500 J/Kg MLCAPE provides
potential for strong convection once again, but the weak shear will
once again be the limiting factor for storms to reach severe
strength.  The shear does strengthen later in the afternoon, but by
then most of the forcing looks like it will be east of the area.

Carney

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 253 PM CDT Mon Sep 4 2023

Guidance shows the short wave which is currently moving through
Idaho/Montana moving into the Midwest on Wednesday morning.   The
surface reflection of the wave is forecast to be over Wisconsin at
12Z Wednesday with a trailing cold front dipping through the Mid
Mississippi Valley into the southeast Plains.  Models agree well on
the position of the wave Wednesday morning, although there are
differences on timing the FROPA through our area.  Faster solutions
have the front moving into eastern Illinois by 12-15Z, while slower
models show the front lagging back into central Missouri at that
time.  This means the difference between a cooler and drier, or
warmer and stormier forecast for Wednesday.  The LREF favors the
latter with the 1st and 3rd quartile CAPE hinting that the front
will be extending from near Chicago south-southeast through central
Illinois into the St. Louis Metro area and continuing southeast to
near Springfield Missouri. This lends more confidence to the slower
NAM and ECMWF solutions; and the current warmer forecast with 20-40
PoPs on Wednesday extending from southeast Missouri into southwest
and south central Illinois still looks good.

The pattern becomes more amplified toward the end of the week with a
long wave trough over the eastern U.S. and a strong ridge over the
west.  The trough to our east locks relatively cool high pressure in
across the Midwest and Great Lakes, and current indications are that
this pattern won't break until sometime next week.  There may be
some lingering convection Thursday/Thursday night as the tail end of
the front waves back to the north over parts of west/central
Missouri.  Otherwise, the high should keep us dry with near normal
temperatures through the weekend.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Tuesday Afternoon)
Issued at 1242 PM CDT Mon Sep 4 2023

Widely scattered showers and thunderstorms are possible this
afternoon into early evening, primarily across southeast and east
central Missouri into southwest and south central Illinois. Most
of this convection should dissipate within an hour or two of
sunset...though a few showers may linger or redevelop overnight.
Otherwise, VFR flight conditions will prevail outside of
thunderstorms. Gusty south-southwest flow will weaken and turn to
the southeast overnight, and then restrengthen from the south
Tuesday morning.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Sep 4, 1:55 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
255 PM CDT Mon Sep 4 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-052000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
255 PM CDT Mon Sep 4 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected today over parts of
the area into the early evening. A few storms may linger into the
overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms across portions of the area
Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Carney

The radar

The St Louis radar (KLSX), 104 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Francois

When
September 4, 4:45 PM CST to 5:05 PM CST
Where
St. Francois County, 0.67 mi WNW of Farmington
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.783, -90.432

Multiple sources including the public and amateur radio operators reported estimated 60mph wind gusts in the Farmington area. Only minor tree damage was noted from the gusts.

Thunderstorm Wind, Warren

When
September 4, 5:10 PM CST to 5:20 PM CST
Where
Warren County, 2.89 mi NW of Pendleton
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.850, -91.268

One cell amidst a group of disorganized convection produced wind gusts strong enough to bring down multiple power poles along I-70 very near the Montgomery and Warren county line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148661, 1148663.